Minnesota, 2010Strong Wind in Minnesota, June 11, 2010
June 11, 2010 · NWS ARX · 1 event in 1 county or zone
Outflow from thunderstorms produced damaging winds in parts of southeast Minnesota in the late morning hours of June 11th. The automated weather observing system at the Preston airport reported a wind gust of 45 miles per hour in the late morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from thunderstorms produced damaging winds in parts of southeast Minnesota in the late morning hours of June 11th. The automated weather observing system at the Preston airport reported a wind gust of 45 miles per hour in the late morning hours. The strong wind gusts knocked down large branches in the city of Preston (Fillmore County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 2:30 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT FRI JUN 11 2010
.SHORT TERM...THROUGH SUNDAY
SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
SOUTHEAST COLORADO WITH A WARM FRONT NORTHEAST INTO CENTRAL IOWA
AND THEN EAST/SOUTHEAST INTO CENTRAL ILLINOIS. LOCAL AND REGIONAL
RADARS SHOWING SOME SCATTERED ACTIVITY FROM SOUTH CENTRAL
WISCONSIN NORTHEAST TOWARD THE TWIN CITIES WHICH CONTINUES WEST TO
A MCS COMING OUT OF SOUTH DAKOTA AND NEBRASKA.
THE FOCUS FOR TODAY IS ON WHERE THE MORNING MCS WILL TRACK.
SEVERAL OF THE SHORT RANGE MODELS...INCLUDING THE 11.03Z
ARXWRF...11.00Z EASTARW AND SPCWRF...SEEM TO HAVE A DECENT HANDLE
ON THE MCS. ALL THESE MODELS ESSENTIALLY CONTINUE IT ON AN EAST TO
NORTHEAST TRACK TO ABOUT THE MINNESOTA/WISCONSIN BORDER BEFORE
TURNING IT TO THE EAST/SOUTHEAST. THIS TRACK LINES UP WELL WITH THE
CORFIDI VECTORS AND MCS MAINTENANCE PROBABILITIES FROM THE 11.06Z
RUC. STILL A LITTLE BIT OF DOUBT ON EXACTLY HOW FAR SOUTH INTO THE
FORECAST AREA THIS WILL EXTEND AND FOR NOW HAVE PLACED CATEGORICAL
RAIN CHANCES FROM FLOYD COUNTY NORTHEAST TO ADAMS COUNTY. WHAT THEN
OCCURS FOR THE AFTERNOON WILL LARGELY DEPEND ON THE PLACEMENT OF
THE WARM FRONT AND HOW MUCH CLEARING CAN OCCUR BEHIND THE MCS.
BOTH THE 11.00Z NAM AND GFS SUGGEST A BOUNDARY OF SOME KIND WILL
BE LAYING SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. NOT
SURE IF THIS WILL BE THE TRUE WARM FRONT OR THE TROUGH OF LOW
PRESSURE CURRENTLY ACROSS THE DAKOTAS. THERE APPEARS TO BE A SIGNAL
IN THE NAM AND SPCWRF OF A RENEWED MOISTURE TRANSPORT INTO THIS
BOUNDARY SPARKING ANOTHER ROUND OF CONVECTION ACROSS SOUTHERN
MINNESOTA INTO NORTHERN IOWA THAT THEN MOVES OFF TO THE EAST.
MEANWHILE THE EASTARW DOES NOT SHOW THIS OCCURRING AND ONLY HAS
SCATTERED CONVECTION ALONG THE BOUNDARY. IF SOME RECOVERY CAN
OCCUR BEHIND THE MORNING MCS...THE NAM INDICATES BETWEEN 1000 AND
2000 J/KG OF ML CAPE WILL BE AVAILABLE ALONG AND SOUTH OF THE
BOUNDARY ALONG WITH 25 TO 30 KNOTS OF 0-3KM SHEAR TO POSE A
POSSIBLE WIND AND HAIL THREAT.
AFTER TODAY...THE CONFIDENCE IN THE FORECAST DETAILS REALLY GOES
DOWN HILL QUITE FAST. THE SOUTHWEST FLOW ALOFT IS EXPECTED TO
CONTINUE INTO SUNDAY WITH PLENTY OF SHORT WAVE TROUGHS EMBEDDED IN
THE FLOW. THE FRONT IS ALSO STILL EXPECTED TO BE LAYING ACROSS THE
FORECAST AREA BUT ITS EXACT LOCATION WILL VARY DEPENDING ON HOW
MUCH CONVECTION DEVELOPS ALONG THE FRONT AND WHERE THIS CONVECTION
MOVES THE FRONT. MODELS HAVE A VERY DIFFICULT TIME IN THESE
SCENARIOS AND HAVE THUS KEPT THE RAIN CHANCES IN THE 40 TO 50
PERCENT RANGE LETTING EACH SHIFT ADJUST THE VERY NEAR TERM WHEN IT
BECOMES CLEAR WHERE THE CONVECTION WILL FORM. THERE DOES APPEAR TO
BE A CONSISTENT SIGNAL THAT A NORTHERN STREAM SHORT WAVE TROUGH
WILL START TO AFFECT THE UPPER MIDWEST SUNDAY AFTERNOON TURNING
THE FLOW TO THE WEST/NORTHWEST ALLOWING THE FRONT TO A PUSH TO THE
EAST AND HAVE STARTED TO LOWER THE RAIN CHANCES.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE 11.00Z ECMWF ALSO SHOWS THE TREND OF THE FRONT PUSHING EAST OF
THE AREA SUNDAY WITH HIGH PRESSURE ALONG THE CANADIAN BORDER. IN
AGREEMENT WITH SURROUNDING OFFICES REMOVED THE RAIN CHANCES FOR
SUNDAY NIGHT. THE FRONT IS NOT EXPECTED TO GET VERY FAR EAST OF
THE AREA BEFORE THE NORTHERN STREAM SHORT TROUGH STARTS TO SLOWLY
MOVE EAST PUSHING A WEAK AREA OF LOW PRESSURE UP THE FRONT. THE
HIGH WILL SLIP EAST INTO THE GREAT LAKES SETTING UP A DRY EAST TO
SOUTHEAST FLOW. THE ECMWF SUGGESTS THIS WILL LARGELY HOLD THE
NEXT ROUND OF RAIN TO THE SOUTHWEST HALF OF THE AREA MONDAY BEFORE
IT SPREADS OVER THE AREA MONDAY NIGHT. WITH ONLY 20 TO 30 PERCENT
RAIN CHANCES IN THOSE PERIODS DID NOT ATTEMPT TO MAKE ANY
ADJUSTMENTS YET.
&&
.AVIATION...
CONFIDENCE REMAINS LOW ON THE EVOLUTION OF SHOWERS AND THUNDERSTORMS
ACROSS THE PLAINS INTO THE TAF SITES THROUGH TONIGHT...ESPECIALLY
BEYOND THE FIRST SIX HOURS OF THE FORECAST. PRESENTLY...A WARM AND
HUMID AIRMASS IS LIFTING NORTH FROM THE CENTRAL PLAINS TO THE TAF
SITES...WHICH HAS ALLOWED THE CEILINGS OF THE STRATUS TO LOWER. BOTH
SITES SHOULD EXPERIENCE MVFR CEILINGS THIS MORNING...THEN IMPROVE TO
VFR DURING THE AFTERNOON WITH DAYTIME MIXING. CEILINGS MAY FALL
AGAIN TO MVFR TONIGHT...AIDED BY A NORTHWEST TO SOUTHEAST COLD
FRONTAL PASSAGE AND EXPECTED PRECIPITATION ACTIVITY ALONG AND BEHIND
THE FRONT. VISIBILITY FORECAST IS GENERALLY MVFR OR VFR...WITH THE
MVFR RESTRICTED TO KRST WHERE A HIGHER PROBABILITY EXISTS DUE TO THE
HUMID AIR MOVING IN AND HIGHER ELEVATION.
REGARDING THE AFOREMENTIONED UNCERTAIN PRECIPITATION FORECAST...PLAN
IS FOR THE CURRENT SCATTERED SHOWERS AND FEW EMBEDDED THUNDERSTORMS
TO LIFT NORTH THIS MORNING. MAINTAINED VCSH WITH CB MENTIONS FOR
THIS ACTIVITY. ANOTHER LARGER AREA OF SHOWERS AND STORMS OVER
NEBRASKA AND EASTERN SOUTH DAKOTA SHOULD TRACK EAST OR PERHAPS
EAST-SOUTHEAST...IMPACTING THE TAF SITES LATER THIS MORNING. IT DOES
APPEAR WEAKENING IS POSSIBLE...SO DID NOT INCLUDE A CB AFTER 15Z.
VCSH REMAINS UNTIL TIMING CAN BE PINNED DOWN. A WARM FRONT OR
OUTFLOW FROM THE LATE MORNING STORMS SHOULD BE IN THE AREA DURING
THE AFTERNOON. ASSUMING ENOUGH SUNSHINE OCCURS...COULD SEE MORE
STORMS FIRE ON THESE BOUNDARIES IN THE LATE AFTERNOON THROUGH THE
EVENING. ALTERNATIVELY...STORMS COULD FIRE TONIGHT ON THE COLD FRONT
MOVING IN FOR TONIGHT. THEREFORE...VCSH WITH CB IS INCLUDED FOR THE
LATE AFTERNOON INTO THE NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...AJ/DAS
Hazardous weather outlook, Jun 11, 4:40 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT FRI JUN 11 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
540 AM CDT FRI JUN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY THROUGH
TONIGHT AS A WAVE OF LOW PRESSURE TRACKS FROM SOUTHERN MINNESOTA
INTO CENTRAL WISCONSIN. THE AMOUNT OF INSTABILITY AVAILABLE WILL BE
IN QUESTION TODAY AS AN ONGOING COMPLEX OF SHOWERS AND EMBEDDED
THUNDERSTORMS MOVES THROUGH THE AREA. IF ENOUGH CLEARING TAKES PLACE
BEHIND THIS COMPLEX DURING THE AFTERNOON...THEN INCREASING
INSTABILITY COULD PRODUCE THE THREAT OF SEVERE THUNDERSTORMS. THE
MAIN THREAT WOULD INITIALLY BE FOR THOSE IN SOUTHEAST MINNESOTA AND
NORTHEAST IOWA AFTER 2 PM...SHIFTING EAST INTO WESTERN WISCONSIN
LATER IN THE AFTERNOON INTO THE EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT.
IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS WITH
SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY AS A COLD FRONT
SLOWLY SAGS SOUTHEAST THROUGH THE AREA. RIGHT NOW IT APPEARS THE
BEST CHANCE FOR ANY SEVERE WEATHER WILL BE SOUTH OF THE AREA.
THUNDERSTORM CHANCES WILL RETURN TO THE AREA MONDAY AND LAST THROUGH
THURSDAY AS SEVERAL DISTURBANCES APPROACH THE AREA FROM THE
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON THROUGH
THIS EVENING. SPOTTERS ARE URGED TO STAY TUNED FOR THE LATEST
INFORMATION PERTAINING TO THE SEVERE THREAT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS
In the hours before
Special weather statement, Jun 11, 7:58 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 AM CDT FRI JUN 11 2010
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-111600-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN
858 AM CDT FRI JUN 11 2010
...STRONG WINDS DEVELOPING...
STRONG SOUTHEASTERLY WINDS GUSTING UP TO 50 MPH HAVE BEEN
DEVELOPING ALONG THE BACK SIDE OF THE CLEARING AREA OF SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE
STRONG WINDS ARE EXPECTED TO BE SHORT LIVED...BUT COULD BECOME
STRONGER THROUGH THE NEXT HOUR OR SO.
DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION THIS
MORNING...ESPECIALLY ALONG INTERSTATE 90.
HALBACH
Strong Wind, Fillmore
- When
- June 11, 8:40 AM CST
- Where
- Fillmore forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
County official reported large branches down in the city of Preston. The community of Canton had a gust of 41 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, June 11 to 30, 20101 death · 1 injured · $11 million · 22 events
- Tornadoes and Flooding in Nebraska, June 11 to 13, 2010$2.5 million · EF0 · 34 events
- Tornadoes and Flash Flooding in Colorado, June 11, 2010$540,000 · EF0 · 48 events
- Tornado and Flash Flooding in Nebraska, June 11 to 12, 2010$1.1 million · EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2010$100,000 · EF1 · 12 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 2010$101,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Iowa, June 11, 2010$77,000 · 65 kt wind · 11 events
- Flash Flood in Indiana, June 11, 2010$100,000 · 1 event
- Flash Flood and Hail in Tennessee, June 11, 2010$47,000 · 1.75 in hail · 10 events
- Flooding in Iowa, June 11 to 30, 2010$65,000 · 3 events
- Damaging Winds and Lightning Strike in Tennessee, June 11, 2010$55,000 · 55 kt wind · 3 events
- Strong Wind in California, June 11 to 12, 2010$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226320.